• question-icon

    Does MRSA infection have an impact on the liver?

default
Posted on Tue, 11 Jul 2017 in Medicines and Side Effects
Question: I got MRSA from the Bair Hugg during a knee replacement, I took antibiotics for over 5 months and this was in 2015, it impaired my liver, what does it mean liver enzymes are effected? Is that what MRSA does to your liver?
doctor
Answered by Dr. Panagiotis Zografakis 1 hour later
Brief Answer:
it was probably due to the antibiotic treatment

Detailed Answer:
Hello,

First of all I can't confirm the cause of your MRSA infection. Bair Hugger systems is a potential cause but I can't say whether it was this system or 'dirty' hands that transmitted the Staphylococcus to you.

MRSA infection may affect the liver enzymes only when very serious or when the liver in particular has been infected (an abscess for example, which is not very common). The most likely cause of liver enzyme elevation and kidney problems has to do with the side effects of the antibiotics. Drugs like vancomycin (which is usually effective and commonly used against MRSA) bear a high risk of nephrotoxicity (potential to cause damage to the kidneys) and when used for a long time the risk is higher. The same applies for the liver with this and other drugs. In most cases a multitude of drugs is used for serious infections, so the side effects are even more frequent.

In most cases the liver enzymes get back to normal after a month or so of discontinuing the drugs but this is not always the case. If the enzymes are still high then all other causes will have to be excluded. Toxicity is a diagnosis that should come up only after all other causes have been eliminated. So an ultrasound scan of the upper abdomen, serial liver enzyme measurements and antibody testing should be done to exclude other common causes of liver injury, like infectious and autoimmune hepatitis, fatty liver disease, etc.

I hope this answers your question. If you have more questions or require any clarification, please use your follow-up questions to do so... I'll be glad to help!

Kind Regards!



Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Panagiotis Zografakis

Internal Medicine Specialist

Practicing since :1999

Answered : 3691 Questions

premium_optimized

The User accepted the expert's answer

Share on

Recent questions on  Nephrotoxicity

doctor1 MD

I have knee swelling, fluid buildup, pain and instability, starting about three weeks ago. I have seen two doctors for this, on in ER and one in...

doctor1 MD

What are common symptoms of gangrene - staph infection and tell me about the powerful antibiotic that begins with a "v" that is so damaging to the...

doctor1 MD

My Creatinine levels are elevating each time I have blood work done (6 months) I am 75 and exercise and try to eat lots of protein and drink water....

doctor1 MD

Hi,

Could you please suggest the treatment of high creatinine and what can be changed in medicines ?


Diseases-

Old MI - 1992
Diabetese - 2000...

doctor1 MD

I was diagonised for T.B in chest after got positive test of Mantoux test (PPD)I am taking R-cinex 600 daily in empty stomach ,followed byBandon 40...

doctor1 MD

My father in law is 65 yrs old.creatinine is -3.5.it was 2.5 a month ago.potassium-4.3,liver tests and calcium normal,ESR raised.he has bilateral...

Get personalised answers from verified doctor in minutes across 80+ specialties

180 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Questions Answered By Dr. Panagiotis Zografakis
  • Q - Suggest treatment for splenic cyst

  • Q - What causes dry throat?

  • Q - What causes itching in breast?

  • Q - What causes chest pain and heart burn?

  • Q - Suggest treatment for pain in heels

  • Q - Can i take Paxil along with Clonidine?

  • Q - Suggest ways to manage diabetes

  • Q - Does taking Plaquinel for lupus affect the memory?

  • Q - What does an enlarged lymph node on neck indicate?

  • Q - Is infection possible by touching a dead bird despite using a disinfectant?

backtotop2